Drugs and Supplements

Howard LeWine, M.D.

Teen suicide tries increased after FDA toughened antidepressant warning

Howard LeWine, M.D., Chief Medical Editor
Internet Publishing, Harvard Health Publications

A few years ago, the U.S. Food and Drug Administration issued warnings that children and teens who took a common kind of antidepressant might experience suicidal thoughts. The point of the warning was to make sure that parents and doctors paid closer attention to kids taking these medications. But the plan may have backfired. A national team of researchers tracked antidepressant use among 2.5 million young people between 2000 and 2010. After the FDA’s warnings in 2003 and 2004, use of commonly prescribed antidepressants fell by 30% in teenagers while suicide attempts rose by 22%. The researchers concluded that the decrease in antidepressant use, sparked by worries over suicidal thoughts, may have left many depressed young people without appropriate treatment and that may have boosted the increase in suicide attempts.

Howard LeWine, M.D.

Antidepressants cause minimal weight gain

Howard LeWine, M.D., Chief Medical Editor
Internet Publishing, Harvard Health Publications

Antidepressant medications have helped millions of people cut through the dark fog of depression. Many others try these medications but stop taking them, often because of side effects such as weight gain. A new Harvard-based study, one of the largest and longest studies of the connection between antidepressant use and weight so far, shows that the amount gained is usually small, and that it differs little from one antidepressant to another. Using citalopram as a reference, because earlier studies suggested that it is “average” when it comes to weight gain, bupropion was associated with the least amount of weight gain, close to none. Two others that also appeared to have relatively less weight gain were amitriptyline and nortriptyline. At the other end of the spectrum, citalopram caused the most weight gain. Even so, the differences between the drugs was small. The results of the study were published online this week in JAMA Psychiatry.

Daniel Pendick

Erectile dysfunction drugs and skin cancer — should you worry?

A study published in JAMA Internal Medicine this week found that men who used the erection-enhancing drug sildenafil (Viagra) were 84% more likely to develop melanoma, the most dangerous form of skin cancer, over a period of 10 years. That finding makes for an attention-grabbing headline. But it doesn’t tell the real story—that the study found an association (not cause and effect), that this hasn’t been seen in other studies of men, and that, even if it holds true, the absolute increase is small, from 4.3 cases of melanoma for every 1,000 men who didn’t take Viagra to 8.6 of every 1,000 men who took it. The take-home message is that it’s important to worry about melanoma—which is largely caused by getting too much sun—but not yet about Viagra and melanoma.

Julie Corliss

Dietary supplements often promise more than they deliver

Julie Corliss, Executive Editor, Harvard Heart Letter

Dietary supplements are big business, even though few of the 85,000 products on the market have proven benefits. An article in JAMA Internal Medicine highlights a bizarre case of supplement overuse: a man, worried about memory loss, was spending nearly $3,000 a month on more than 50 supplements recommended by his “anti-aging” physician, plus hundreds of dollars more on other products he chose himself. Most of the products had no proven benefit on memory, and some may have contributed to the memory loss he was so worried about. had possible negative effects on brain function. People often assume that dietary supplements are effective, because of the claims they make, and are harmless, because they are “natural.” Not so. Unlike pharmaceuticals, which undergo extensive testing to prove they’re effective and safe before they can be sold, dietary supplements can be sold with without proof of effectiveness, safety, or purity.

Daniel Pendick

For women on osteoporosis drug “holiday,” bone testing at one year offers little benefit

For women with osteoporosis who are embarking on a “holiday” from taking a bone-building drug, the message from a study released today is “Bon voyage—see you in two years or so.” After menopause, loss of bone (osteoporosis) can lead to crippling fractures of the hip and spine. Drugs called bisphosphonates—alendronate (Fosamax) was the first on the market in the mid-1990s—slow bone loss. But after taking these drugs for a number of years, the balance can begin to tip from help to harm. A new report from the Fracture Intervention Trial Long-term Extension (FLEX) shows that measuring bone density after one year added no information that would have helped doctors identify who was at risk and perhaps should start taking a bisphosphonate again. Waiting two years is a good option for most women.

Daniel Pendick

New drugs offer easier, more effective hepatitis C treatment

If you are a baby boomer, the U.S. Centers for Disease Control and Prevention (CDC) recommends that you be tested for infection with the hepatitis C virus. The virus can live in the liver for decades, often causing silent damage that leads to liver failure or liver cancer. But wide-scale testing has proved to be a hard sell. One reason is that treatments to eliminate HCV infection have required weekly injections of one drug and oral doses of others. Treatment could take up to a year. Typical side effects of the injected drug required to clear the virus, called peginterferon, include depression, anxiety, irritability, anemia, and fatigue. Two drug studies published today in The New England Journal of Medicine mark the latest advance in making treatment for HCV easier and more effective. Researchers report that combining several oral antivirals—drugs taken in pill form, not as injections—clear the virus from the liver in more than 95% of people in just 12 weeks. One big obstacle is cost—oral therapy tops $80,000.

Howard LeWine, M.D.

Benefits of vitamin D supplements still debated

Howard LeWine, M.D., Chief Medical Editor
Internet Publishing, Harvard Health Publications

For the past few years, vitamin D has been gaining a reputation—not entirely earned—as a wonder vitamin that offers protection against some cancers, bone-weakening osteoporosis, heart attack, Alzheimer’s disease, and other chronic conditions. Not so fast, caution two reports in the journal BMJ. One concluded that “highly convincing evidence of a clear role of vitamin D does not exist for any outcome.” The other showed a link between low blood levels of vitamin D and increased risks of dying prematurely from cardiovascular disease, cancer, and other causes. But it isn’t clear if low vitamin D causes chronic conditions, or whether chronic conditions cause low vitamin D levels. To play it safe, get the amount of vitamin D recommended by the Institute of Medicine: 600 IU of vitamin D a day for everyone ages 1 to 70 and 800 IU for those 71 and older. Eating foods rich in vitamin D or getting a few minutes of sunshine a day can do the trick.

Selenium, vitamin E supplements increase prostate cancer risk

Patrick J. Skerrett, Former Executive Editor, Harvard Health

Taking supplements of selenium or vitamin E, once thought to prevent prostate cancer, seems to do just the opposite. A new report shows that men who take vitamin E or selenium are at higher risk for developing prostate cancer. Bottom line: men shouldn’t take selenium or vitamin E as a way to prevent prostate cancer, or anything else for that matter.

New study adds caution to testosterone therapy for “low T”

Patrick J. Skerrett, Former Executive Editor, Harvard Health

Mass marketing of testosterone therapy may have men eager to try this seemingly simple fix. But the latest science should have them scratching their heads and putting away the credit card—at least for now. A new study published in the online journal PLOS One shows an increase in the risk of having a heart attack in the months after starting testosterone therapy. The potential for danger was highest in older men. A report in the November 6, 2013, issue of JAMA showed that men who used testosterone therapy didn’t fare as well after artery-opening angioplasty as men who didn’t take testosterone. Neither was the type of study that can prove cause and effect. They can only show associations, or links. That means there’s no smoking gun here that testosterone therapy is harmful. But the studies do suggest caution. Given the uncertainly over the benefits and risks of testosterone therapy, what’s a man to do? Take a cautious approach, advises the Harvard Men’s Health Watch.

Anthony Komaroff, M.D.

Do “energy boosters” work?

Anthony Komaroff, M.D., Executive Editor, Harvard Health Letter

Stroll the aisles of any pharmacy or “health food” store and you’ll see a multitude of herbs and other supplements that claim to boost energy. Yet there is little or no scientific evidence to support such claims for most of these substances. The fact is, the only thing that’ll reliably boost your energy is caffeine or other stimulant—and their effects wear off within hours. Substances commonly touted as energy boosters include chromium picolinate, coenzyme Q10, creatine, dehydroepiandrosterone (DHEA), ephedra, ginkgo biloba, ginseng, guarana, and vitamin B12. Instead of relying on a supplement for energy, try switching to a healthful diet—more vegetables, fruits, whole grains, nuts, lean protein, and unsaturated fats—and exercising more. That’s truly a better way to beat an energy shortage, and it’s one your whole body will appreciate.